Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 119, NWS Dodge City, KS

May 22, 2007Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 2007, 11:44 PM CDT for Pawnee County, Kansas. It was in force for 61 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2007, 11:44 PM CDT (04:44 UTC)
Expired
May 23, 2007, 12:45 AM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 12:01 AM CDTTSTM WND GST 606 Nw Larned, KS
May 23, 12:01 AM CDTHAIL 16 Nw Larned, KS
May 23, 12:10 AM CDTHAIL 16 Nnw Larned, KS
May 23, 12:15 AM CDTHAIL 13 W Larned, KS
May 23, 12:35 AM CDTHAIL 1.752 Nne Larned, KS
May 23, 12:45 AM CDTHAIL 16 Ne Larned, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 10:49 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 230444
SVRDDC
KSC145-230545-
/O.NEW.KDDC.SV.W.0119.070523T0444Z-070523T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1144 PM CDT TUE MAY 22 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1245 AM CDT

* AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 7 MILES WEST OF ASH VALLEY...AND MOVING SOUTHEAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROZEL...
  ASH VALLEY...
  SANFORD...
  FRIZELL...
  LARNED...
  GARFIELD...
  ZOOK...
  RURAL RESIDENCES OF PAWNEE COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3834 9940 3809 9948 3809 9934 3801 9932
      3802 9893 3822 9892 3825 9903 3833 9905

$$

18
1 follow-up statement
000 
WWUS53 KDDC 230518
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1216 AM CDT WED MAY 23 2007

KSC145-230545-
/O.CON.KDDC.SV.W.0119.000000T0000Z-070523T0545Z/
PAWNEE KS-
1216 AM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR PAWNEE COUNTY...

AT 1215 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES NORTHEAST 
OF FRIZELL...MOVING SOUTHEAST AT 15 MPH. OTHER SEVERE THUNDERSTORMS 
EXTEND FROM NEAR SANFORD TO ABOUT 10 MILES NORTH OF LANRED AND WERE 
ALSO MOVING SOUTHEAST AT 15 MPH.

AT 1215 AM CDT...QUARTER SIZE HAIL WAS REPORTED 3 MILES WEST OF 
LARNED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3834 9940 3809 9948 3809 9934 3801 9932
      3802 9893 3822 9892 3825 9903 3833 9905

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:33 PM CDT, 9 hours 11 minutes earlier.

Area forecast discussion, May 22, 2:33 PM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
233 PM CDT TUE MAY 22 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ABOUND TONIGHT THROUGH THURSDAY...INCLUDING
SEVERE WX TONIGHT...THEN SEVERE WX TOMORROW AND TOMORROW NIGHT AND
FLOODING CONCERNS GOING LATE INTO TOMORROW EVENING/NIGHT.

12Z UA ANALYSIS REVEALED DEEP TROUGH CENTERED OVER THE
INTERMOUNTAIN WEST. FIRST SHOT OF JET ENERGY HAD CARVED UPPER LOW
CENTER NEAR YELLOWSTONE WITH ANOTHER JET STREAK ON THE BACKSIDE OF
THE TROUGH. THIS IMPORTANT JET STREAK WAS NOT CAPTURED WELL AT ALL
IN THE MODELS...ESPECIALLY THE NAM...WHICH HAS CAUSED A SHIFT IN
THE FORECAST THINKING FOR WEDNESDAY. WE NOW EXPECT SIGNIFICANT
WEATHER OVER SOUTHWEST KANSAS WEDNESDAY/WED NIGHT.

FOR TONIGHT...COVERAGE OF TSTMS ALONG DRYLINE IS OF MAIN
CONCERN...AND DEGREE OF SVR WX ASSOCIATED WITH ANY STORMS ON THE
DRYLINE. CAPPING IS FAIRLY STRONG...HOWEVER SOME SUBTLE COOLING IS
NOTED IN NEW MEXICO IN THE H5-7 LAYER THAT WOULD SUGGEST A CAP
THAT IS PROBABLY NOT STRONG ENOUGH TO INHIBIT CONVECTION
COMPLETELY ALONG THE DRYLINE. ANY STORMS THAT FORM ON THE DRYLINE
WILL QUICKLY BECOME SEVERE WITH LOWER 60S DEWPOINTS ADVECTING
NORTHWARD THROUGH WESTERN OKLAHOMA INTO SW KS. SHEAR PROFILES AND
HODOGRAPH STRUCTURE EXCELLENT FOR SUPERCELL STRUCTURES WITH A
TORNADO RISK AS WELL IN THE 00-03Z TIME FRAME IF A STORM REMAINS
STRONG ENOUGH TO GO AGAINST INCREASING SURFACE INHIBITION AFTER
00Z. THINK THAT DRYLINE SUPERCELLS WILL DIMINISH IN THE 03-06Z
TIME FRAME WITH COLD FRONT STORMS FARTHER NORTH ALONG I-70
MOVING/DEVELOPING SOUTHEAST OVERNIGHT. THINK THAT COVERAGE OF COLD
FRONT STORMS WILL BE LIMITED FARTHER SOUTHWEST OVER MUCH OF THE
DDC CWA...AND WILL GO WITH PRIMARILY 30-40 POPS IN THE EASTERN CWA
WITH NEAR 50 POPS IN THE HAYS AREA.

WITH AFOREMENTIONED JET STREAK ROUNDING BASE OF SLOW MOVING
TROUGH...AM EXPECTING VIGOROUS CYCLOGENESIS OVER SOUTHEAST
COLORADO. CURRENT FRONT WILL STALL OUT SOMEWHERE NEAR THE OK/KS
STATE LINE THEN SLOWLY LIFT BACK NORTH WITH INCREASING WARM
FRONTOGENESIS PERHAPS. ONCE AGAIN...INSTABILITY, MOISTURE, AND
WIND SHEAR PROFILES LOOK VERY GOOD FOR WIDESPREAD SEVERE STORMS
INCLUDING SUPERCELLS. IT IS STILL UNCLEAR WHICH AREA APPEARS MOST
FAVORABLE FOR TORNADIC ACTIVITY TOMORROW...HOWEVER MOST OF
SOUTHWEST KANSAS PRIMARILY SOUTH OF THE ARKANSAS RIVER COULD BE
VULNERABLE. FRONT WILL BECOME ALIGNED SOUTHWEST TO NORTHEAST
ACROSS KANSAS NEARLY PARALLEL TO MID UPPER JET. THIS SUGGESTS
TRAINING OF NUMEROUS STORMS DURING THE MID EVENING THROUGH
OVERNIGHT HOURS WEDNESDAY NIGHT...ESPECIALLY WHEN NOCTURNAL LOW
LEVEL JET KICKS IN. FLOOD WATCH CERTAINLY APPEARS TO BE JUSTIFIED
WEDNESDAY INTO WEDNESDAY NIGHT OVER THE AREAS MAINLY EAST OF HAYS
TO DODGE CITY AS WIDESPREAD 1 TO 2+ INCHES ARE LIKELY WITH
LOCALIZED 3-4 QUITE POSSIBLE. -UMSCHEID

DAYS 3-7...

THE NEXT UPPER TROUGH WILL APPROACH THE CENTRAL ROCKIES AND
PLAINS BY FRI-SUN TIME PERIOD. MOISTURE WILL BE RETURNING UP THE
HIGH PLAINS. WITH A FRONTAL BOUNDARY ACROSS THE PLAINS, THUNDERSTORMS
WILL BE POSSIBLE EACH DAY. TIMING AND LOCATION OF THESE STORM
CLUSTERS CANNOT BE FORECAST WITH HIGH ACCURACY THIS FAR IN
ADVANCE. TEMPS WILL BE HELD DOWN BY CLOUDS AND OCCASIONAL BOUTS OF
PRECIP.

&&

.AVIATION...

ISOLATED THUNDERSTORMS MAY AFFECT THE TAF SITES AFTER 23Z.
OTHERWISE, SCATTERED TO BROKEN CUMULUS BASED AROUND 4000FT
CAN BE EXPECTED AT HAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  75  47  71 /  30  30  70  10
GCK  53  72  45  73 /  30  20  60  10
EHA  48  78  48  73 /  10  30  60  10
LBL  56  80  46  74 /  20  40  60  10
HYS  56  72  48  71 /  60  40  60  10
P28  63  82  51  73 /  30  50  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ064-078>080-088-
089.

&&

FN25/24/24
Hazardous weather outlook, May 22, 2:10 PM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE MAY 22 2007

KSZ030-031-043>046-061>066-074>081-084>090-231915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
210 PM CDT TUE MAY 22 2007 /110 PM MDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP AFTER 5 PM ALONG AND
EAST OF A LINE FROM DIGHTON TO LIBERAL. THESE STORMS WILL CONTAIN
VERY LARGE HAIL AND POSSIBLY TORNADOES. THE BEST CHANCE OF
SEVERE STORMS WILL BE IN TREGO...LANE...AND ELLIS COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED WEDNESDAY...WITH
THE BEST CHANCE ALONG AND EAST OF A LINE FROM HUGOTON TO GARDEN
CITY TO HAYS. VERY LARGE HAIL AND A FEW STRONG TORNADOES ARE
POSSIBLE. HEAVY RAINS MAY CAUSE LOCALIZED FLOODING WEDNESDAY
EVENING AND WEDNESDAY NIGHT. AREAS ALONG AND EAST OF A LINE
FROM HAYS TO DODGE CITY TO MEADE COULD EXPERIENCE FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED AFTER 5 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, May 22, 10:37 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1037 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     HAYS                    38.88N 99.32W
05/22/2007  E80 MPH          ELLIS              KS   PUBLIC

            NUMEROUS DEBRIS BLOWN AROUND NEAR I-70

&&

JB
Local storm report, May 22, 10:38 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HEAVY RAIN       HAYS                    38.88N 99.32W
05/22/2007  M2.50 INCH       ELLIS              KS   BROADCAST MEDIA

            2.5 INCHES OF RAINFALL IN LESS THAN 1 HOUR.

&&

BURKE
Local storm report, May 22, 10:42 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1042 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             HAYS                    38.88N 99.32W
05/22/2007  E1.00 INCH       ELLIS              KS   EMERGENCY MNGR

            ELLIS COUNTY EOC REPORTED IN TOWN

1040 PM     TSTM WND GST     HAYS                    38.88N 99.32W
05/22/2007  E60.00 MPH       ELLIS              KS   EMERGENCY MNGR

            ELLIS COUNTY EOC REPORTED IN HAYS

&&

UMSCHEID
Local storm report, May 22, 10:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1058 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     HAYS                    38.88N 99.32W
05/22/2007                   ELLIS              KS   NWS EMPLOYEE

            REPORTED DAMAGE TO THE COMFORT INN ROOF IN HAYS ON NORTH
            SIDE OF TOWN NEAR I-70.

&&

JRJ
Local storm report, May 22, 11:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             LIEBENTHAL              38.65N 99.32W
05/22/2007  E1.75 INCH       RUSH               KS   LAW ENFORCEMENT

&&

BURKE
Local storm report, May 22, 11:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1133 PM CDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             LA CROSSE               38.53N 99.31W
05/22/2007  E1.00 INCH       RUSH               KS   LAW ENFORCEMENT

&&

JB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:29 PM CDTSevere Thunderstorm WarningDDCTrego46 min
May 22, 8:11 PM CDTSevere Thunderstorm WarningDDCEllis, Trego49 min
May 22, 8:23 PM CDTTornado WarningDDCTrego26 min
May 22, 8:57 PM CDTSevere Thunderstorm WarningDDCEllis, Trego48 min
May 22, 9:18 PM CDTTornado WarningDDCTrego27 min
May 22, 9:28 PM CDTTornado WarningDDCEllis32 min
May 22, 9:41 PM CDTSevere Thunderstorm WarningDDCEllis, Trego64 min
May 22, 9:56 PM CDTTornado WarningDDCEllis34 min
May 22, 10:12 PM CDTTornado WarningDDCEllis33 min
May 22, 10:20 PM CDTSevere Thunderstorm WarningDDCEllis40 min
May 22, 10:36 PM CDTSevere Thunderstorm WarningDDCRush54 min
May 22, 10:54 PM CDTSevere Thunderstorm WarningDDCEllis36 min
May 22, 11:22 PM CDTSevere Thunderstorm WarningDDCRush53 min
May 22, 11:25 PM CDTSevere Thunderstorm WarningDDCHodgeman10 min
May 23, 12:13 AM CDTSevere Thunderstorm WarningDDCRush14 min
May 23, 12:41 AM CDTSevere Thunderstorm WarningDDCPawnee34 min
May 23, 1:18 AM CDTSpecial Weather StatementDDCStafford42 min
May 23, 2:23 AM CDTSpecial Weather StatementDDCStafford67 min
May 23, 2:47 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 18 more25 hr
May 23, 2:56 AM CDTSpecial Weather StatementDDCPratt64 min
May 23, 2:55 PM CDTSevere Thunderstorm WarningDDCBarber33 min
May 23, 4:23 PM CDTSevere Thunderstorm WarningDDCPratt37 min
May 23, 4:57 PM CDTSevere Thunderstorm WarningDDCPratt33 min
May 23, 5:11 PM CDTSevere Thunderstorm WarningDDCClark79 min
May 23, 5:44 PM CDTSevere Thunderstorm WarningDDCMeade61 min
May 23, 5:51 PM CDTSevere Thunderstorm WarningDDCFord54 min
May 23, 6:04 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa56 min
May 23, 6:23 PM CDTSevere Thunderstorm WarningDDCClark52 min
May 23, 6:29 PM CDTSevere Thunderstorm WarningDDCMeade16 min
May 23, 6:38 PM CDTSevere Thunderstorm WarningDDCFord53 min
May 23, 6:46 PM CDTTornado WarningDDCFord4 min
May 23, 6:46 PM CDTTornado WarningDDCEdwards17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.